Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 62, NWS Springfield, MO

July 22, 2004Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 22, 2004, 7:03 PM CDT for Morgan County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 7:03 PM CDT (00:03 UTC)
Expired
Jul 22, 2004, 10:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 230005
FFWSGF
MOC141-230300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 1000 PM CDT.

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT NEARLY THREE INCHES OF RAIN HAS       
  AFFECTED RURAL AREAS OF NORTHERN MORGAN COUNTY SINCE 530 PM THIS
  AFTERNOON.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...STOVER...FLORENCE AND SYRACUSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3867 9305 3842 9307 3843 9265 3860 9287
      3868 9288

$$

CRAMER
2 follow-up statements
000 
WGUS73 KSGF 230116
FFSSGF
MOC141-230300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT THU JUL 22 2004

...FLASH FLOOD WARNING CONTINUES FOR MORGAN COUNTY UNTIL 1000 PM
CDT...

AT 805 PM...THE PUBLIC REPORTED FLASH FLOODING OVER HIGHWAY 
BB...ABOUT ONE MILE SOUTHEAST OF FLORENCE.  THE SHOWERS AND 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF NORTHERN 
MORGAN COUNTY.  HOWEVER...ISOLATED AREAS OF FLASH FLOODING WILL 
LIKELY CONTINUE OVER THE NEXT COUPLE OF HOURS ACROSS RURAL SECTIONS 
OF NORTHERN MORGAN COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

CRAMER
000 
WGUS73 KSGF 230249
FFSSGF
MOC141-230300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 PM CDT THU JUL 22 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MORGAN COUNTY WILL 
BE ALLOWED TO EXPIRE AT 1000 PM...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:44 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 2:44 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT THU JUL 22 2004

.DISCUSSION...
ANOTHER HOT AND HUMID DAY IN PROGRESS ACROSS THE FORECAST AREA.
LOOKS LIKE HEAT INDICES WILL TOP OUT NEAR 100 DEGREES. CONSIDERABLE
AMOUNT OF CUMULUS HAD DEVELOPED DURING THE AFTERNOON. RUC ANALYSIS
AND SOUNDINGS SUGGEST SURFACE BASED CAPES ARE GENERALLY NEAR 1500
J/KG BUT APPROACH 3000 ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.
ALTHOUGH THERE APPEARS TO BE LITTLE IN THE WAY OF A CAP...THERE ARE
NO DISCERNIBLE BOUNDARIES TO FOCUS CONVECTION UNTIL YOU GET INTO
CENTRAL MISSOURI.  THIS BOUNDARY STRETCHED FROM NEAR ST. LOUIS TO
NEAR JEFFERSON CITY AND SEDALIA AT 18Z.  AREAS NEAR THIS BOUNDARY
AND EAST OF SPRINGFIELD APPEAR TO HAVE THE BEST CHANCE OF CONVECTIVE
DEVELOPMENT THROUGH THIS EVENING.

THE SYNOPTIC COLD FRONT WAS LOCATED FARTHER NORTH AND EXTENDED FROM
SOUTHERN WISCONSIN INTO NEBRASKA. THIS FRONT WAS DROPPING SOUTH IN
RESPONSE TO A UNSEASONABLY DEEP 500 MB TROUGH ACROSS CENTRAL
CANADA. THESE FEATURES WILL BE THE PRIMARY WEATHER MAKES THE NEXT
FEW DAYS.

AS MENTIONED ABOVE THE OUTFLOW BOUNDARY WILL HAVE TO BE MONITORED
FOR CONVECTIVE INITIATION THROUGH THE EARLY EVENING. OTHER STORMS
WILL FORM FARTHER NORTH ACROSS NORTHERN KANSAS AND MISSOURI ALONG
AND BEHIND THE COLD FRONT. CONVECTION WILL BE SUPPORTED BY DESCENT
SYNOPTIC SCALE FORCING FOR MID SUMMER.  PERSISTENT REGION OF UPPER
LEVEL DIVERGENCE WILL BE MAINTAINED IN THE ENTRANCE REGION OF THE
UPPER JET THAT WILL SAG SOUTH WITH TIME. THIS COMBINED WITH
INCREASING MASS CONVERGENCE AT 850 MB WILL LIKELY FOCUS STORM
DEVELOPMENT FROM NORTH CENTRAL KANSAS INTO NORTHWEST MISSOURI
TONIGHT. THIS ACTIVITY WILL SAG SOUTH INTO THE OZARKS REGION LATE
TONIGHT OR FRIDAY MORNING.

SOME QUESTION AS TO HOW FAR SOUTH THE FRONT WILL MAKE IT ON FRIDAY.
THE ETA BRINGS THE FRONT OR LEAST THE EFFECTIVE SURFACE BOUNDARY
THROUGH THE FORECAST AREA FRIDAY MORNING WHILE THE GFS DEVELOPS A
SURFACE WAVE AND STALLS THE FRONT ACROSS OUR NORTHERN COUNTIES.  I
WILL LEAN TOWARD THE ETA AS THE GFS APPEARS TO BE SUFFERING FROM
SOME CONVECTIVE FEEDBACK. THERE IS SOME QUESTION ON THE EXTENT OF
DESTABILIZATION THAT WILL OCCUR FRIDAY AFTERNOON BASED THE FRONTAL
POSITION AND EXTENT OF CONVECTIVE DEBRIS CLOUDINESS. IN ANY CASE
FRONTAL AND SYNOPTIC SCALE FORCING WILL LIKELY SUPPORT CONVECTIVE
DEVELOPMENT THROUGH THE DAY.

THE FRONT WILL TEMPORARILY STALL JUST TO OUR SOUTH FRIDAY NIGHT AS
IT BECOMES PARALLEL TO THE FLOW ALOFT. INCREASING LOW LEVEL MOISTURE
CONVERGENCE AND UPPER DIVERGENCE ALOFT WILL KEEP SHOWERS AND
THUNDERSTORMS GOING FRIDAY NIGHT AND INTO SATURDAY MORNING.
INCREASING CONCERN FOR FLOODING AS VERY MOIST LOW LEVEL AIRMASS WITH
850 MB DEWPOINTS NEAR 15 DEGREES CELSIUS WILL BE ADVECTED OVER THE
SURFACE BOUNDARY AND PRECIPITABLE WATER VALUES ARE PROGGED TO BE IN
EXCESS OF 1.75 INCHES.  THIS VERY MOIST AIRMASS WILL BE EFFECTIVELY
LIFTED IN FAVORABLE SYNOPTIC SCALE PATTERN. I WILL CONSIDER ISSUING
A FLOOD POTENTIAL OUTLOOK. HOWEVER THE RISK OF FLOODING WILL BE
HIGHLY CONDITIONAL BASED UPON RAINFALL THE NEXT 24 HOURS AND
PLACEMENT OF CONVECTIVE COMPLEXES.

DEEP LAYERED MOISTURE WILL REMAIN OVER THE AREA SATURDAY AND
SATURDAY NIGHT AS THE TROUGH AXIS SAGS SLOWLY SOUTH. I HAVE
INCREASED PRECIPITATION CHANCES AND CLOUD COVER THROUGH SATURDAY
NIGHT.

MUCH COOLER AIR WILL SPREAD INTO THE REGION BEHIND THE FRONT. HIGHS
SATURDAY MAY STRUGGLE TO REACH THE LOWER 70S IF PRECIPITATION
PERSIST. THE BELOW NORMAL TEMPERATURES WILL LINGER INTO EARLY NEXT
WEEK AS AS STRONG CANADIAN HIGH PRESSURE BUILDS SOUTH.

FOSTER

&&

.AVIATION...
HAZY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. VISIBILITIES
WILL GENERALLY BE NEAR 6 MILES BUT LOCALIZED MVFR CONDITIONS NEAR 4
MILES CAN BE EXPECTED. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL MISSOURI...BUT CONVECTION IS NOT EXPECTED
AT THE SPRINGFIELD OR JOPLIN TERMINALS THROUGH THE AFTERNOON. THE
CHANCE OF STORMS WILL INCREASE TONIGHT AND FRIDAY AS A COLD FRONT
APPROACHES FROM THE NORTH.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 22, 6:05 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT THU JUL 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
605 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. THE STRONGEST OF WHICH WILL BE CAPABLE OF
DAMAGING WINDS IN EXCESS OF 50 MPH...HAIL TO THE SIZE OF
NICKELS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

THROUGH 9 PM...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
CENTRAL MISSOURI IN COUNTIES ALONG AND NORTH OF A LINE FROM SCHELL
CITY TO ROLLA. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
TONIGHT ACROSS THE ENTIRE OUTLOOK AREA.

  DISCUSSION:

OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS ACROSS NORTHERN
MISSOURI AND A COLD FRONT HAVE MOVED INTO CENTRAL MISSOURI LATE THIS
AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THESE
FEATURES. THESE BOUNDARIES ARE FOCUSING THUNDERSTORMS DEVELOPMENT IN
A MOIST AND UNSTABLE AIR MASS. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THROUGH MID EVENING ALONG THE BOUNDARY AS IT SLOWLY SAGS
SOUTH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE TONIGHT AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE REGION. THE
BEST CHANCE OF STORMS WILL REMAIN ACROSS CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY AS THE COLD FRONT
MOVES ACROSS THE OUTLOOK AREA. THE POTENTIAL OF SEVERE WEATHER
APPEARS TO BE LOW AT THIS TIME.  HOWEVER VERY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE.

THOSE HEADED OUT TO AREA LAKES AND RIVERS ARE ENCOURAGED TO TAKE
ALONG NOAA WEATHER RADIO...AND BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS IN CENTRAL MISSOURI SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION THROUGH MID EVENING. STAY TUNED FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:02 PM CDTFlash Flood WarningSGFHowell, Oregon6 hr
Jul 23, 5:55 PM CDTFlash Flood WarningSGFJasper3 hr
Jul 23, 6:16 PM CDTSevere Thunderstorm WarningSGFJasper44 min
Jul 23, 6:31 PM CDTSevere Thunderstorm WarningSGFOzark44 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.